MAUDE Adverse Event Report: MEDLINE INDUSTRIES INC.; SURGICAL BLADE FROM CUSTOM ARTHROSCOPY TRAY

MEDLINE INDUSTRIES INC.; SURGICAL BLADE FROM CUSTOM ARTHROSCOPY TRAY
Catalog Number PHS393039010A
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 03/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
It was reported that during a knee scope procedure, the surgical blade that was used for incision came off its handle, falling inside the patient's knee cavity.It was added that while retrieving the blade, the blade broke into four pieces.Reportedly, the two large pieces of the broken blade were immediately retrieved and the third piece was retrieved with aid of c-arm (imaging device).The blade was reassembled and it was discovered that the tip (2mm) of blade was still missing.A plain film was obtained in anterior/posterior and lateral views and this was read by a radiologist, who confirmed that there was no visible remnant of blade retained in patient.Per report, it is believed that the missing piece had been flushed out with arthroscopic irrigation.It is unknown if any issue was noted with the surgical blade during inspection prior to use and whether any excessive force was applied to or against the blade during use.The patient was reportedly discharged the same day and recovered appropriately.General anesthesia was used and there was no report of any adverse patient consequence and no effect on the patient's stability as a result of the incident.No impact to the patient, the staff, the procedure, or the total length of the procedure was reported.Due to the reported event and medical intervention required to retrieve the broken pieces of the surgical blade, this medwatch is being filed.The sample has been discarded and is not available to be returned for evaluation.A definitive root cause could not be determined at this time.No additional information is available.If additional information becomes available, a supplemental medwatch will be filed.
 
Event or Problem Description
It was reported that the surgical blade broke into four pieces.

Common Device Name
SURGICAL BLADE FROM CUSTOM ARTHROSCOPY TRAY
Manufacturer (Section D)
MEDLINE INDUSTRIES INC.
three lakes drive
northfield IL 60093
MDR Report Key8565196
Report Number1423395-2019-00012
Device Sequence Number2191498
Product Code OII
UDI-Device Identifier10889942689873
UDI-Public10889942689873
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 04/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberPHS393039010A
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/04/2019
Initial Report FDA Received Date04/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age63 YR
Patient Weight102